I seriously did one of the absolute dumbest things ever this weekend. I will preface this story with everything turned out fine, but I am still pretty shaken up over it.
Around the middle of last week, Jonathan developed a cough. Not a particularly bad cough, but bothersome in that it interrupted his naps and woke him up at night. As the cough was his only symptom, I did not see any reason to take him to the doctor unless it progressed. We tried elevating the end of his crib and also some of those plug in menthol things. Neither really worked so on Friday, I rummaged through the area where I keep his medicines and came across a prescription cough medicine from December. I thought "perfect" and Bryan and I gave it to him a few times this weekend. It seemed to help a lot.
So on Monday, I took the medicine and a doser with me to Jonathan's school. You have to fill out and sign some paperwork that basically says it's OK to give your kid whatever kind of medicine it is. As I was filling out the paperwork, I had to refer to the bottle to see the name of the medicine. That is when I noticed my error.
The prescription was in my name and not Jonathan's. And it was the prescription cough medicine that I was given when I had pneumonia in December. And it has codeine in it.
Immediately panicked, I tried to remain calm. Jonathan was obviously OK, so I told him goodbye, took the medicine with me and walked out to the car as quickly as possible. I called Bryan and he, sounding calmer than I felt, told me to call the pediatrician. I did so immediately. They directed me to call the pharmacy where I'd gotten the medicine. I did and the very nice pharmacist was able to look up the prescription. He asked me Jonathan's age and weight and put me on hold while he calculated the dosage. After what felt like ten minutes (although it was probably more like thirty seconds), he got back on the phone and told me everything was OK, that, actually, Jonathan could have had twice the amount we were giving him per dosage (Note: for some bizarro reason, I only gave Jonathan 1/2 teaspoon at a time rather than the 2 teaspoons indicated on the label. A good thing, but where was my reasoning?). I thanked him profusely and got off the phone.
Then I immediately burst into tears. How had I made such a stupid mistake? Given, Jennifer and Jonathan have the same number of letters, but are not otherwise similar, so how did I let this happen? I am honestly not sure how this medicine got with Jonathan's medicines to begin with as I keep the two in completely separate places. I just cannot believe that I did not check the name on the label before I gave it to Jonathan. Also, I just can not get past the "what if" feeling, as in what if it had been worse and Jonathan now needed a kidney transplant or something?
I am happy to report that even with all this, Jonathan is fine. I ended up taking him to the doctor yesterday afternoon, a little bit because of my snafu, but also because the cough had not gotten any better over five or six days. Turns out he was just coming out of a sinus infection and going into a double ear infection, so we are now on the "pink stuff" for the next ten days. When I told the doctor about what I'd done, he assured me that Jonathan was not harmed in the least, which made me feel a teensy bit better, but overall I still feel like a boob.
So from now on, I am taking all of Jonathan's prescriptions to Target since they will color-code them for me in case I forget to check the label again. Not that I foresee that happening again in the next million years, but you can never be too safe. One of the other attorneys in my office tells me that I will find this funny at some point (her children are 18 and 21), but I suspect that is going to be a really long time from now...
Giving Up Flour and Eating Fried Bread by Ree
23 hours ago